Furosemide - A culprit in Eosinophil Mediated Organ Damage and Drug-Induced Liver Injury
Case Presentation: A 74-year-old male with a history of coronary artery disease and atrial fibrillation presented with shortness of breath, orthopnea and leg edema of 2 weeks duration. He denied any chest pain, palpitations, or lightheadedness. He had no known allergies. On examination, blood pressure was 190/100 mmHg, pulse 82/minute, respiratory rate 28/minute with oxygen saturation 72% on room air. He had bilateral pitting edema up to the knees and bibasilar lung crackles. BNP was elevated at 900 pg/ml and chest x-ray revealed vascular congestion. Echocardiogram showed an ejection fraction of 35%. The patient was diagnosed with decompensated systolic heart failure and started on intravenous furosemide. The patient had no prior history of furosemide or diuretic use. He responded well to diuretic therapy. However, a day after initiating furosemide, a significant rise in eosinophils from 100 to 1500/uL and an upward trend in transaminases and bilirubin was noted. Eosinophils continued to rise and peaked at 4100/uL and AST, ALT and alkaline phosphatase at 344 U/L, 272 U/L and 124 U/L respectively. He had no fever, rash, lymphadenopathy or hepatosplenomegaly. Hepatitis panel was normal. Urine eosinophils and parasite testing were negative. Serum IgE was 260 IU/ml. Inflammatory work up along with imaging was unremarkable. Bronchoalveolar lavage was negative for eosinophils. With concern for drug-induced hypersensitivity, a detailed medication review was done. Furosemide was identified as the only new medication and was stopped. Patient was started on prednisone with normalization of peripheral eosinophilia and improvement in liver function at discharge. Patient was cautioned against furosemide use and initiated on spironolactone for systolic congestive heart failure.
Discussion: Idiosyncratic drug-induced liver injury (DILI) and eosinophil induced organ damage are important causes of morbidity and mortality following drugs taken in therapeutic doses. DILI can present from asymptomatic elevation in transaminases to severe disease such as acute hepatitis leading to acute liver failure. The bulk of hepatotoxicity (drug-induced liver injury, DILI) cases is idiosyncratic in nature. The clinical picture can be further complicated in the setting of peripheral eosinophilia associated with the drug. A temporal relationship between drug initiation and the development of eosinophilia and organ damage is helpful. In addition to withdrawing the culprit drug, prednisone can be used in case of organ damage or life-threatening disease.
Conclusions: Furosemide is a widely used sulfonamide diuretic with relatively good safety profile. Eosinophilia and liver toxicity due to furosemide is rare. It is a clinical dilemma if the organ damage is eosinophil mediated or an idiosyncratic reaction. Nevertheless, it should be promptly evaluated and treated given the high morbidity and mortality.
Mohanty, E., Shrestha, P., Dhital, R., Garrahy, I., Qureshi, A., & Shogbesan, O. (2019). Furosemide - A culprit in Eosinophil Mediated Organ Damage and Drug-Induced Liver Injury. Retrieved from https://scholarcommons.towerhealth.org/gme_int_med_resident_program_read/64